Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Goodland, KS

May 27, 2018Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 5:53 PM CDT for Logan County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 5:53 PM CDT (22:53 UTC)
Expired
May 27, 2018, 6:45 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, KS

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-156 m²/s²
0-3 km storm-relative helicity
-123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KGLD 272253
SVRGLD
KSC109-272345-
/O.NEW.KGLD.SV.W.0069.180527T2253Z-180527T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
553 PM CDT SUN MAY 27 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Logan County in west central Kansas...

* Until 645 PM CDT

* At 553 PM CDT, a severe thunderstorm was located 7 miles south of
  Russell Springs, or 17 miles northwest of Scott State Lake, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monument and Russell Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 10137 3879 10138 3910 10113 3912 10103
      3908 10092 3902 10084 3888 10087 3870 10111
      3870 10135
TIME...MOT...LOC 2253Z 217DEG 27KT 3880 10120 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
2 follow-up statements
909 
WWUS53 KGLD 272316
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
616 PM CDT SUN MAY 27 2018

KSC109-272345-
/O.CON.KGLD.SV.W.0069.000000T0000Z-180527T2345Z/
Logan KS-
616 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL LOGAN COUNTY...

At 615 PM CDT, a severe thunderstorm was located 5 miles west of
Monument, or 13 miles west of Oakley, moving north at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Monument and Russell Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 10116 3891 10128 3910 10113 3912 10103
      3908 10092 3901 10092 3894 10093 3887 10100
      3884 10109
TIME...MOT...LOC 2315Z 201DEG 46KT 3909 10111 

HAIL...0.88IN
WIND...60MPH
 
$$

Vincent
180 
WWUS53 KGLD 272342
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
642 PM CDT SUN MAY 27 2018

KSC109-272351-
/O.EXP.KGLD.SV.W.0069.000000T0000Z-180527T2345Z/
Logan KS-
642 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL
EXPIRE AT 645 PM CDT...
        
The storm which prompted the warning for central Logan county has 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3885 10116 3891 10128 3910 10113 3912 10103
      3908 10092 3901 10092 3894 10093 3887 10100
      3884 10109
TIME...MOT...LOC 2341Z 192DEG 26KT 3926 10108 

$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:39 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 27, 3:39 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
239 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun May 27 2018

Vfr conditions are expected through the period. However, if a
strong thunderstorm does move across the site, they could produce
mvfr conditions. For Kgld, through 03z southeast winds near 24
knots with gusts to around 33 knots are expected. Thunderstorms
move across the site from near 22z to around 03z. At 04z south
winds near 18 knots will decrease to around 13 knots by 09z and
continue through the rest of the period. Low level wind shear is
expected from 09z to 13z.

For Kmck, southeast winds from 15 to 20 knots with gusts of 25 to
30 knots are expected. Thunderstorms will be near or at the site
from 23z until 04z. From 05z until the end of the period southeast
winds of 8 to 12 knots are expected. Low level wind shear will
occur from 05z to 12z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 11:06 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Special weather statement, May 27, 5:06 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
406 PM MDT SUN MAY 27 2018

COZ091-092-272230-
Kit Carson County CO-Cheyenne County CO-
406 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Flagler to near Boyero to 15
miles north of Haswell. Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Flagler, Seibert, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 390 and
408.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3956 10315 3957 10272 3899 10292 3861 10296
      3861 10317
TIME...MOT...LOC 2205Z 240DEG 22KT 3921 10310 3896 10325 3866 10324

TL
Local storm report, May 27, 5:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 N ALVIN               40.35N 102.08W
05/27/2018  M1.00 INCH       YUMA               CO   PUBLIC

            PUBLIC CALLED IN A REPORT OF MEASURED 1 INCH
            HAIL AT THEIR LOCATION.

&&
Special weather statement, May 27, 5:16 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT SUN MAY 27 2018

KSZ041-042-272245-
Wichita KS-Greeley KS-
416 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EASTERN GREELEY
COUNTIES UNTIL 445 PM MDT/545 PM CDT/...

At 416 PM MDT/516 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Leoti, moving north at 35 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Leoti, Lydia and Selkirk.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

LAT...LON 3870 10173 3870 10117 3826 10126 3826 10164
TIME...MOT...LOC 2216Z 185DEG 31KT 3830 10142

Vincent
Local storm report, May 27, 5:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             4 E TRIBUNE             38.46N 101.68W
05/27/2018  E1.50 INCH       GREELEY            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 1.0 TO 1.5" HAIL
            NEAT WHITELAW.

&&

VINCENT
Special weather statement, May 27, 5:30 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT SUN MAY 27 2018

COZ090>092-272315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
430 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN YUMA COUNTY IN NORTHEASTERN
COLORADO AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO
UNTIL 515 PM MDT...

At 430 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Cope to 13 miles
southeast of Boyero. Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Flagler, Seibert, Kit Carson, Vona, Joes, Kirk and Wild Horse.

This includes Interstate 70 in Colorado between mile markers 395 and
418.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3885 10316 3953 10301 3957 10290 3957 10280
      3961 10280 3972 10252 3877 10274 3866 10317
TIME...MOT...LOC 2230Z 232DEG 23KT 3951 10295 3877 10312

TL
Special weather statement, May 27, 5:45 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
545 PM CDT SUN MAY 27 2018

KSZ028-272315-
Logan KS-
545 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Russell Springs, or 20 miles west of Scott State
Lake, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winona, Monument and Russell Springs.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3914 10141 3913 10093 3870 10098 3870 10148
      3871 10148
TIME...MOT...LOC 2245Z 192DEG 42KT 3878 10128

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:57 PM CDTSpecial Weather StatementGLDCheyenne18 min
May 27, 4:06 PM CDTSevere Thunderstorm WarningGLDCheyenne24 min
May 27, 4:26 PM CDTSpecial Weather StatementGLDGreeley19 min
May 27, 4:51 PM CDTSpecial Weather StatementGLDSherman24 min
May 27, 4:56 PM CDTSpecial Weather StatementGLDGreeley34 min
May 27, 5:16 PM CDTSpecial Weather StatementGLDWichita29 min
May 27, 5:20 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita21 min
May 27, 5:34 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
May 27, 5:45 PM CDTSpecial Weather StatementGLDLogan30 min
May 27, 5:56 PM CDTSevere Thunderstorm WarningGLDCheyenne34 min
May 27, 6:14 PM CDTSpecial Weather StatementGLDThomas31 min
May 27, 6:19 PM CDTSpecial Weather StatementGLDThomas26 min
May 27, 6:22 PM CDTSpecial Weather StatementGLDCheyenne, Sherman23 min
May 27, 6:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.